Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 355, NWS Midland/Odessa, TX

September 12, 1997Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 12, 1997, 6:26 PM CDT for Ector County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 12, 1997, 6:26 PM CDT (23:26 UTC)
Expired
Sep 12, 1997, 7:15 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:48 PM CDTThunderstorm Wind 52Odessa, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 122329
SVRMAF
TXC135-130015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
626 PM CDT FRI SEP 12 1997


THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHWESTERN AND SOUTHERN ECTOR COUNTY

AT 624 PM CDT...MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 16 MILES SOUTHWEST OF ODESSA OR NEAR PENWELL...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PENWELL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HABIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

TT/RB/MY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 12, 2:55 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
253 PM CDT FRI SEP 12 1997

A MOISTURE PLUME NOT DIRECTLY ASSOC WITH HURRICANE LINDA HAS MOVED A
BIT MORE EAST...AND AS OF 19Z EXTDD FROM THE BIG BEND...OVER SE/NM
AND THE PERMIAN BASIN...TO THE PNHDL. THIS MOISTURE IS SCT/BKN IN
COVERAGE WITH SOME AREAS AT THE SFC GETTING ABUNDANT SUNSHINE...
OTHERS LIKE MAF NOT AT THE MOMENT. LITTLE REMAINS OF THE UPPER RIDGE
THAT HAS BEEN CONTROLLING THE WX MOST THIS SUMMER. 18Z SFC ANLYS HAS
A WEAK SFC TROF MAINTAINING IT'S POSITION FROM NE NM TO THE VICINITY
OF ELP. SLIGHTLY HIR DEWPOINTS NOTED AROUND THE CWA COMPARED TO THE
PAST 24HRS...WITH THE USUAL CNVTN GOING IN THE DAVIS MTNS AND PARTS
OF THE MARFA PLATEAU.

THE GENERAL FCST OVER THE NEXT COUPLE DAYS SHOULD BE ONE OF A DRYING
TREND...IF ONE DOES NOT CONSIDER THE PSBL INFLUENCE OF HURRICANE
LINDA. THE UPPER RIDGE IS FCST TO REBUILD OVER THE REGION. THIS
SHOULD PUSH THE THETA-E...AND ASSOCD MOISTURE CONVERGENCE AXIS WWD
TO THE MTNS. BUT...A RATHER SIGNIFICANT TROF IS FCST TO DIG ALONG
THE WEST COAST OVER THE WEEKEND. THIS MAY FORCE THE HURRICANE TO
MOVE IN MORE NLY PATH. SEE LATEST NHC ADVISORIES FOR PERTINENT
STATEMENTS.

IN THE SHORTER TERM...EXPECT MORE SCT RW/TRW TO DVLP OFF THE MTNS.
GENERAL MOVEMENT THIS AFTERNOON/EVENING SHOULD BE MORE TO THE EAST
...WITH SCT TO WDLY SCT STORMS DVLPG OVER THE TRANS-PECOS AND NEARBY
PLAINS AS BOUNDARIES FROM THE MTN STORMS PROPAGATE EWD. FCST FOR THE
REGION WITH 30 POPS INVOF MTNS EARLY...THEN EVENING SHIFT CAN REDUCE
THEM AS CONDITIONS ALLOW. OTHERWISE CURRENT TRENDS SHOULD DO. FOR
TEMPS NEXT TWO PERIODS WILL GENLY FOLLOW PERSISTANCE. WILL NOTE HIER
POPS NEAR THE MTNS.. .WITH LESSER POPS TOWARD ERN PLAINS. COMMENTS
ARE WELCOME...

MAF  66/92  30/10
CNM  66/91  30/20
MRF  59/83  30/20
P07  72/93  20/10

RB/JP

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:31 PM CDTSevere Thunderstorm WarningMAFScurry49 min
Sep 12, 3:52 PM CDTSevere Thunderstorm WarningMAFMidland48 min
Sep 12, 5:13 PM CDTFlash Flood WarningMAFMidland3 hr
Sep 12, 5:19 PM CDTSevere Thunderstorm WarningMAFMidland46 min
Sep 12, 5:42 PM CDTFlash Flood WarningMAFScurry3 hr
Sep 12, 6:19 PM CDTSevere Thunderstorm WarningMAFMidland46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.